Toxic Epidermal Necrolysis Overview
What is toxic epidermal necrolysis?
A person with toxic epidermal necrolysis has an allergic rash that causes the skin to blister and peel. This condition can be life threatening and is usually triggered by a reaction to a drug.
What are the symptoms of toxic epidermal necrolysis?
Initial symptoms of toxic epidermal necrolysis include fever, cough, sore throat, fatigue, and an itchy red rash on the face and trunk. Over time, the rash forms painful blisters, and may spread to the mouth, genitals, eyes, intestines or lungs. Additional symptoms of toxic epidermal necrolysis include mouth or tongue lesions, eye redness, diarrhea, and cough. Worsening symptoms include difficulty breathing, faintness and confusion.
How does the doctor treat toxic epidermal necrolysis?
The treatment for a toxic epidermal necrolysis includes intravenous fluids, narcotic pain medication, and careful skin care in a burn unit. Additional treatment may include oxygen therapy and mechanical ventilation, in order to support breathing.
Continue to Toxic Epidermal Necrolysis Symptoms
- Chia FL, Leong KP. Severe cutaneous adverse reactions to drugs. Curr Opin Allergy Clin Immunol. 2007 Aug;7(4):304-9. 
- Fromowitz JS, Ramos-Caro FA, Flowers FP; University of Florida. Practical guidelines for the management of toxic epidermal necrolysis and Stevens-Johnson syndrome. Int J Dermatol. 2007 Oct;46(10):1092-4. 
- Parrillo SJ. Stevens-Johnson syndrome and toxic epidermal necrolysis. Curr Allergy Asthma Rep. 2007 Jul;7(4):243-7.